Once a happy and energetic boy, Ding now has to have a liver transplant because of his deadly illness. The story starts with self-prescribed folk medicine.
Liver Injury Caused by Drug Overdose
1-year old Ding began to have cold symptoms such as nasal congestion and running nose about one month ago. After having "powder of folk medicine" self-prescribed by his family, his symptoms were relieved. Since then, every time when Ding has the slightest cold symptoms, he would be fed with this powder.
However, Ding started to present yellow skin, yellow urine and other symptoms as time goes by, and the color became darker each day. The family realized that something is really wrong with him and brought him to the local hospital. Ding’s liver function test suggested elevated liver enzymes, indicating decreased liver function, while his enhanced abdominal CT scan suggested possible hepatocyte necrosis. The local hospital immediately transferred Ding to Hangzhou for further treatment.
No More Options Except Liver Transplant
In the intensive care unit, Ding went through plasma exchange therapy, and received all kinds of medication therapies such as liver drugs, antibiotics, hormones and immunoglobulin. Yet, none of these treatments can restore the already decreased liver function of the baby boy. The ammonia level in Ding's blood kept increasing, and his coagulation function was failing.
In just 20 days, Ding's liver reached the end stage. At this point, a liver transplant remains the only option to save Ding’s young life.
Baby Boy Saved by the Transplant Surgery
The Fourth Day After the Transplant
Every child is like a piece of their mothers. How could Ding's mother bear to watch her son die? Ding's family managed to reach the SAHZU Pediatric Liver Transplant Program.
Ding's critical condition allows no further delay. The SAHZU Pediatric Liver Transplant team quickly schemed a surgery plan for Ding and completed the review process as quickly as possible.
The day is December 18 when Ding received a portion of his mother's donated liver. He was saved by the liver transplant surgery. The boy finally lived and could see the beautiful world for himself.
After the surgery, Ding recovered very well, and his liver function has almost returned to normal levels.
Self-Medication is DANGEROUS!
In Ding's case, he was not born with poor liver function. His severe liver failure was caused by the overdose of "folk medicine" that cannot be metabolized by his liver especially at his young age, which led to serious consequences over time.
Please remember this message from the doctor: No matter for children or adults, it always has to be careful with medicine options. In addition to cold medicine, most drugs are metabolized by the liver and excreted by the kidneys, so, in the absence of symptoms or a clear diagnosis, it is not recommended to take drugs without doctor's prescription.
For example, as a commonly used antipyretic, acetaminophen, although safe, but if taken in excessive doses, will cause damage to the liver and kidneys. Moreover, if a variety of cold medicine is taken at the same time, it is easy to induce overdose of acetaminophen, ibuprofen or other antipyretic, which will result in serious conditions or even life-threatening symptoms in patients with liver or kidney diseases or other underlying diseases such as hepatitis, nephritis, etc.
Please pay attention to the following prompts.
1. Don't increase the dose or mix the medications based on self-prescription.
Don't take other cold medicine together with ibuprofen or acetaminophen. Ibuprofen and acetaminophen are common antipyretic and anti-inflammatory drugs. Many compound cold medicines already contain a certain amount of ibuprofen or acetaminophen. If antipyretics and cold medicine are taken at the same time, the excessive amount may lead to liver and kidney function damage, or even acute liver failure in severe cases.
2. Don't drink alcohol when taking medicine.
The liver is like a factory. If more "workers" in the liver are metabolizing alcohol, there may be less "workers" to metabolize drugs. On the one hand, it will increase the side effects of drugs and the risk of alcoholism; On the other hand, the "worker" may be burnt out. Similarly, some Chinese patent medicine may also contain alcohol, and are not recommended to be taken with other drugs!
About SAHZU Pediatric Liver Transplant Program
SAHZU Pediatric Liver Transplant Program is a renowned liver transplant team in China led by Prof. WANG Weilin, and consists of a group of well-known experts in liver transplant and living donor liver transplant. In recent years, more than 100 pediatric liver transplants have been carried out by the team, and the postoperative survival rate has reached the level of world-class liver transplantation centers. Meanwhile, the team is also supported by SAHZU’s anesthesiologists, surgeons, intensive care physicians, pediatricians, clinical nutritionists, and pharmacists. The pediatric team is managed by Prof. FENG Jianhua, a famous pediatric neurologist in China, who is responsible for pre-operative evaluation, post-operative management, long-term outpatient follow-up and other treatments.
Author: LI JING | Reviewer: CHEN LU | Editor: LI JING | Source: SAHZU Official Wechat | Date:2023-01-03 | Views: